1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Getting the Depo shot?

Discussion in 'Physical & Sexual Health' started by Spot, May 27, 2018.

  1. Spot

    Full Member

    Joined:
    May 24, 2015
    Messages:
    949
    Likes Received:
    84
    Location:
    Wonderland
    Gender:
    Male (trans*)
    Gender Pronoun:
    He
    Sexual Orientation:
    Other
    Out Status:
    Some people
    I’ve been thinking about this on and off for about two years now but I’ve started seriously looking into it. I’m only 17 but I’ll be 18 this September. I’m on the pill right now but I hate it. It doesn’t really help at all but I’m too scared to try going off it lol. I still get really bad PMS; joint pains, insomnia, night sweats, suicidal thoughts, headaches (used to get migraines but I’m on blockers now), irritability, nausea, dizziness, sensitivity (to light, pain, touch and sound) and about a million other things. This occurs not only in the week leading up to my period but during it as well. Although it’s called “pre-menstrual” syndrome, this is actually normal and it can even continue after a period so don’t worry about that.

    My flow is still pretty heavy too, even though the pill is supposed to lighten it. Plus, getting my period is really dysphoria inducing on top of that. So is having to take the pill every night, it reminds me that I still have a period. I’ve been looking for long-term solutions. Meaning I’ve been looking for ways that I can stop my period altogether. Some people have suggested an IUD but I do not want anything shoved up my uterus lol. I imagine that would also cause dysphoria. As far as I can see, my only option is the Depo shot. I have a massive phobia of injections but it’s only 4 per year or 1 shot every 3 months and if that’s what it takes, I’ll just have to deal with it. Maybe it’ll be good for me because I’ll learn to get used to getting injections.

    I’m really nervous though. Because first, I don’t even know how to discuss it with my GP. I don’t know if he’ll allow me to get it? I’m only 17 and I don’t know if it’s good for my health. Basically, my GP told me that because I’m young, I shouldn’t be skipping my periods entirely...I don’t know why he said that though. And he said he didn’t want to prescribe me a stronger pill than the one I’m on and I’m pretty sure the Depo shot would be way stronger than the pill. I feel kind of embarrassed bringing it up because it’s like... I guess it’s not like the shot is a necessity, I just don’t want a period anymore. It seems like I’m just making mountains out of molehills or something. I’m thinking maybe I should see a female doctor because she might be more sympathetic but...how do I even talk about this stuff? I have to bring it up with my mom too, before anything, since I live with her and if I stop the pill she’ll know but I don’t know how I’ll do that...

    Does anyone here actually get the shot? I’m actually scared because I was doing some research online. Some people said it really hurts and you can gets large bruising at the site of injection?? And they were saying they also got breakthrough bleeding often, that it’s riskier because it’s more permanent than other forms of contraception. If anyone here has had it done...or even if you’re just more educated on the subject than I am, is it common for it to hurt a lot? And are there a lot of adverse reactions, is it really that risky? I’m starting to think it’s not worth the trouble :confounded:
     
    #1 Spot, May 27, 2018
    Last edited: May 27, 2018
  2. Gamer77

    Regular Member

    Joined:
    May 23, 2018
    Messages:
    38
    Likes Received:
    7
    Location:
    Ohio
    Gender:
    Female
    Gender Pronoun:
    She
    Sexual Orientation:
    Questioning
    Out Status:
    Some people
    This is just my experience but I did not like the shot.
    1. It made me gain over 30 pounds (this also happened to my sister)
    2. I never had a period which has to be unhealthy.
    3. My step mom was on it for years and it took her 5 years to get pregnant.
    4. Of course, I don’t know this for sure but I can’t get pregnant and sometimes I think that has something to do with it.
     
  3. Gamer77

    Regular Member

    Joined:
    May 23, 2018
    Messages:
    38
    Likes Received:
    7
    Location:
    Ohio
    Gender:
    Female
    Gender Pronoun:
    She
    Sexual Orientation:
    Questioning
    Out Status:
    Some people
    My best experience was the patch. It worked really well for me. I still had a period but it wasn’t painful, lowered the rest of my period symptoms and was lighter. Plus the patch is supposed to be a “healthier” birth control. Of course take my opinion with a grain of salt I am not your doctor. But I do agree with him, you don’t want to stop having periods since your so young.
     
  4. Spot

    Full Member

    Joined:
    May 24, 2015
    Messages:
    949
    Likes Received:
    84
    Location:
    Wonderland
    Gender:
    Male (trans*)
    Gender Pronoun:
    He
    Sexual Orientation:
    Other
    Out Status:
    Some people
    Yeah, a lot of people have been saying that they put on weight after starting the shots. That’s one thing I’m weary of because I’ve been trying to lose weight, I don’t want to put more on...
    I also thought the whole point of the Depo shot was to not get periods? Maybe I’m wrong. I want to transition so it doesn’t really bother me if I’m unable to fall pregnant but I can’t imagine that’s a healthy side effect...

    Actually, I was considering the patch. I don’t really know if I want to stay on the pill because it doesn’t seem to help much and it’s taken me a whole lot of “fine tuning” (changing brands, dosages, etc.). It feels like it’d be a lot easier to just stick the patch on. Hopefully I’ll have the same experience as you and it’ll lessen my symptoms lol. Is it considered safer than the pill? I’m just sort of nervous because I think it’s a newer form of contraception and I feel a bit like a guinea pig haha.
     
    Gamer77 likes this.
  5. Gamer77

    Regular Member

    Joined:
    May 23, 2018
    Messages:
    38
    Likes Received:
    7
    Location:
    Ohio
    Gender:
    Female
    Gender Pronoun:
    She
    Sexual Orientation:
    Questioning
    Out Status:
    Some people
    I don’t think it’s that new. I was on it probably 10 years ago. It’s really simple about once a month you change it. I never took the pill so I don’t know how it compares. The patch just felt natural. I believe it uses different hormones than other birth control. I’ll have to do research.
     
  6. Mihael

    Full Member

    Joined:
    Jul 2, 2015
    Messages:
    2,839
    Likes Received:
    578
    Location:
    Europe
    Gender:
    Male (trans*)
    Gender Pronoun:
    He
    Sexual Orientation:
    Bisexual
    Out Status:
    Out to everyone
    Are you on progesterone and E or just progesterone? It might be a good idea to try different hormones. Sole progesterone (mini pill) can cause worse mood and weight gain, and also can cause osteoporosis (please correct me if I'm wrong), but it's safer clot wise and you can also take it continuously.

    The pain of injection is something you should worry about the least.

    Yes, you have one shot every three months if I remeber right, so it's risky if you were to get some bad side effects. With a pill, you can always not take it, right?

    17... my periods were a lot worse at that age. They were heavy, painful and lasted 7-8days. Now I have still one hell painful, but shorter periods that take 4-5 days and I use up like half the pads I used to. I also stopped PMSing. All that with age, I really did nothing about it. Maybe exersicing more had an impact, but I don't know for sure. My doctor says it's age.
     
  7. azzi

    Regular Member

    Joined:
    Jul 8, 2017
    Messages:
    441
    Likes Received:
    91
    Location:
    California
    Gender:
    Female
    Gender Pronoun:
    She
    Sexual Orientation:
    Bisexual
    Out Status:
    A few people
    I only tried it before one time. The shot i think is just a regular pain shot. It could get bruised depending on how it was given to you or how your body reacts to it but it's really nothing to worry about. As for your other concerns, the best resource is your doctor especially as you will be transitioning. There's no harm on asking.